Hail, Pueblo
- When
- September 27, 4:20 PM MST to 4:30 PM MST
- Where
- Pueblo County, 9.83 mi NE of Pueblo Depot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.400, -104.180
Severe storms moved across the Lower Arkansas Valley, producing hail up to the size of golf balls, very heavy rain, and a funnel cloud southeast of La Junta.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe storms moved across the Lower Arkansas Valley, producing hail up to the size of golf balls, very heavy rain, and a funnel cloud southeast of La Junta.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 27, 4:09 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 509 PM MDT THU SEP 27 2012 .UPDATE... UPDATE TO THE SHORT TERM GRIDS FOR ISSUANCE OF SEVERE THUNDERSTORM WATCH #655 FOR THE EASTERN PLAINS. AREAS INCLUDE ALL OF LAS ANIMAS COUNTY...AND FROM CROWLEY AND OTERO COUNTIES EASTWARD. MOORE && .PREV DISCUSSION... /ISSUED 322 PM MDT THU SEP 27 2012/ SHORT TERM... (TONIGHT AND TOMORROW) CURRENTLY... HAD A MINI SUPERCELL TRACK ACROSS WESTERN EL PASO COUNTY EARLIER. STORM WEAKENED AS IT MOVED OFF THE RAMPART RANGE AND INTO THE MORE STABLE AIR OVER COLORADO SPRINGS. SCATTERED STORMS WERE STILL ONGOING ACROSS EASTERN EL PASO COUNTY. OTHER ISOLATED STORMS WERE OVER THE S SANGRES. ATMOS OVER THE PLAINS WAS MOSTLY SUNNY AND BECOMING UNSTABLE...AND SHEAR IS CAPABLE OF ROTATING CONVECTION LATER THIS AFTERNOON AND EVENING. REST OF TODAY INTO TONIGHT... EXPECT STORMS OVER EL PASO COUNTY TO CONTINUE MOVING EAST-SOUTHEAST AND INTENSIFY...AND POSSIBLY BECOMING SEVERE. ALL HI-RES DATA IS INDICATING THIS POSSIBILITY. THE BEST CHANCE OF SEVERE WILL GENERALLY BE NORTH OF A LINE FROM KLHX TO KSPD. MAIN THREAT WILL BE HAIL GIVEN THE COLDER TEMPS ALOFT...BUT AN ISOLD TORNADO CANNOT BE RULED OUT GIVEN THE LOWER T/TD SPREADS AND AMBIENT VORTICITY WITH THE UPPER LOW TO OUR NORTH. LATER TONIGHT... MAIN CONCERN LATER TONIGHT IS THE POTENTIAL FOR CONTINUED STRONGER STORMS OVER THE FAR E PLAINS ALONG WITH FOG FORMING OVER THE PLAINS. FOG FORMATION WILL BE DEPENDENT ON HOW MUCH WE CLEAR OUT LATER TONIGHT. FOR NOW...I HAVE MENTIONED FOG IN THE GRIDDS FOR THE FAR E PLAINS. TOMORROW... WITH FORCING DECREASING OVER THE REGION EXPECT MORE SUN...WARMER TEMPS AND A LESSER THREAT OF PRECIP OVER THE REGION. BEST CHANCE OF ANY PRECIP WILL BE ALONG THE CO AND NM/OK BORDER. \/34 LONG TERM... (FRIDAY NIGHT-THURSDAY) FRIDAY NIGHT-SUNDAY...WEAK WEST TO NORTHWEST FLOW ALOFT PROGGED ACROSS THE REGION FRIDAY NIGHT AND SATURDAY WITH FLOW ALOFT BECOMING MORE NORTH TO NORTHWEST SATURDAY NIGHT AND INCREASING ON SUNDAY...AS ANOTHER WEAK EMBEDDED SHORT WAVE TRANSLATES ACROSS THE ROCKIES. DRIER AIR EMBEDDED WITHIN THE FLOW ALOFT CONTINUES TO FILTER ACROSS THE STATE FRIDAY NIGHT AND SATURDAY...THOUGH THERE REMAINS ENOUGH RESIDUAL MOISTURE TO SUPPORT ISOLATED TO SCATTERED DIURNAL SHOWERS ALONG WITH A FEW EMBEDDED THUNDERSTORMS EARLY FRIDAY EVENING AND AGAIN SATURDAY AFTERNOON AND EARLY EVENING. BEST COVERAGE TO REMAIN OVER AND NEAR THE MTS...THOUGH HAVE ALSO KEPT A SLIGHT CHANCE OF STORMS ACROSS THE FAR SE PLAINS LATE SATURDAY AFTERNOON WITH MODEL SOUNDINGS INDICATING SOME MODEST CAPE AND WEAKENING CIN. TEMPERATURES EXPECTED TO WARM BACK TO AROUND SEASONAL NORMALS ON SATURDAY...THOUGH COULD BE HAMPERED SOMEWHAT BE MORNING LOW CLOUDS AND FOG ACROSS THE FAR EASTERN PLAINS FRIDAY NIGHT AND SATURDAY MORNING. MODELS CONTINUE TO SHOW SOME DIFFERENCES ON STRENGTH AND AMPLITUDE OF THE NEXT EMBEDDED WAVE ON SUNDAY...THOUGH AGREE ON A WEAK COLD FRONT MOVING ACROSS EASTERN COLORADO WITH BREEZY NORTHERLY WINDS EXPECTED THROUGH THE LATE MORNING AND AFTERNOON. WINDS LOOK TO HELP MIX THE ATMOSPHERE AND DESPITE SOME COOLING ALOFT...HIGHS SUNDAY LOOK TO BE AT OR ONLY SLIGHTLY COOLER THAN SATURDAY. AS FOR POPS...MODELS NOT INDICATING MUCH INCREASE IN AVAILABLE MOISTURE WITH PASSING WAVE...AND HAVE KEPT CURRENT ISOLATED TO SCATTERED POPS ACROSS THE HIGHER TERRAIN AND ALONG WITH RATON MESA AND FAR SE PLAINS FOR SUNDAY. MONDAY-THURSDAY...A WARMING AND DRYING TREND CONTINUES TO BE IN THE OFFING FOR THE EARLY PART AND INTO THE MIDDLE OF NEXT WEEK...WITH WEAK WESTERLY FLOW PROGGED ACROSS THE AREA AS FLAT UPPER LEVEL RIDGING BUILDING ACROSS THE GREAT BASIN AND INTO THE STATE. -MW AVIATION... ISOLATED STORMS WILL STILL BE POSSIBLE AT THE TAF SITES THIS AFTERNOON. BRIEF MVFR CONDITIONS WILL BE POSSIBLE. THERE IS A CHANCE OF SOME LOW CLOUDS/FOG OVER KCOS AND KPUB LATE TONIGHT/EARLY TOMORROW MORNING. ATTM WILL MENTION SCT LOW CLOUDS POSSIBLE AT KCOS AND KPUB. OTHERWISE VFR CONDITIONS EXPECTED AT KCOS...KPUB AND KALS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 27/31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1126 AM MDT THU SEP 27 2012 COZ058>089-093>099-281730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1126 AM MDT THU SEP 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE SUFFICIENT INSTABILITY AND WIND SHEAR OVER THE SOUTHEAST PLAINS TODAY FOR THE POSSIBILITY OF ONE OR TWO SEVERE STORMS...WITH THE MAIN SEVERE THREATS BEING WIND GUSTS AROUND 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. LOCALLY MODERATE TO HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THE STRONGER STORMS. IF HEAVY RAIN OCCURS ON THE WALDO CANYON BURN SCAR... FLOODING CONCERNS COULD BECOME AN ISSUE. SNOW IS AGAIN EXPECTED OVER THE HIGHER ELEVATIONS...MAINLY ABOVE 11000 FEET. SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE ANTICIPATED FRIDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING HAZARDOUS LIGHTNING...WIND GUSTS AROUND 50 MPH AT TIMES...AND PERIODS OF MODERATE TO HEAVY RAINFALL. FROM SATURDAY INTO SUNDAY ISOLATED TO SCATTERED PRIMARILY AFTERNOON AND EVENING HIGHER TERRAIN SHOWERS AND THUNDERSTORMS ARE ANTICIPATED WITH DRY CONDITIONS THEN RETURNING FROM MONDAY INTO WEDNESDAY. IN ADDITION...AT ELEVATIONS GENERALLY ABOVE 11000 FEET...ADDITIONAL SNOW ACCUMULATIONS BETWEEN 1 AND 4 INCHES WILL BE POSSIBLE FROM FRIDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS SOUTHEAST AND SOUTH CENTRAL COLORADO. 34/34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 259 PM MDT THU SEP 27 2012 COZ081-084-085-272130- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 259 PM MDT THU SEP 27 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...COLORADO SPRINGS. AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CENTRAL COLORADO SPRINGS...OR NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... EAST CENTRAL COLORADO SPRINGS. FALCON. PETERSON AFB. SCHRIEVER AFB. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 314 PM MDT THU SEP 27 2012 COZ084-085-272145- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 314 PM MDT THU SEP 27 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...COLORADO SPRINGS. AT 310 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CENTRAL COLORADO SPRINGS...OR NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. REPORTS FROM THE PUBLIC INDICATE THIS STORM IS PRODUCING SIGNIFICANT AMOUNTS OF SMALL HAIL THAT IS COMPLETELY COVERING THE GROUND. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN COLORADO SPRINGS. WESTERN SECTIONS OF FALCON. PETERSON AFB. SCHRIEVER AFB. ELLICOTT. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 333 PM MDT THU SEP 27 2012 COZ085-086-089-272200- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-CROWLEY COUNTY-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- 333 PM MDT THU SEP 27 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO... NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF TRUCKTON...OR 26 MILES NORTHEAST OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH. HAIL THE SIZE OF DIMES WAS REPORTED IN HANOVER AT 332 PM. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN EL PASO COUNTY...NORTHEASTERN PUEBLO COUNTY AND NORTHWESTERN CROWLEY COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 402 PM MDT THU SEP 27 2012 COZ085-272230- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT- 402 PM MDT THU SEP 27 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FOUNTAIN...OR 17 MILES SOUTH OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTH CENTRAL EL PASO COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 434 PM MDT THU SEP 27 2012 COZ085-086-272300- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- 434 PM MDT THU SEP 27 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF PINON...OR 18 MILES NORTH OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL PUEBLO COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 456 PM MDT THU SEP 27 2012 COZ088-094-272330- EASTERN LAS ANIMAS COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 456 PM MDT THU SEP 27 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR TRINCHERA...OR 31 MILES EAST OF TRINIDAD... WHICH WAS MOVING TOWARD THE EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BRANSON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 7 km away, was scanning. The volume nearest the first event began at 23:20 UTC.
4 hail, 1 funnel cloud. Local standard time, as filed.
The funnel was more than half way to the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405374, 405376, 405378, 405379, 405373.